Friday, December 7, 2007

Crohn's Disease Tattoo- And Crohn's Disease Travel Tips

Hey guys, go my Humira shot Wednesday night. Nothing much new to report other than I have been waking up with pretty bad cramps. Doc Shafran usually says thats not a great sign. We'll see, makes me nervous as my Crohn's invaraible acts up during the holidays. Got my leg tattoo worked on yesterday. My wife is getting a Crohn's Disease ribbon tattoo (very small) on her foot to show her support for all of us Crohnies.

Also, below is a great article on travelling and Crohn's. I thought it was appropriate given the holiday travel many of us will be planning to do. Article is from Sara Jenkins, Sarah is an acclaimed writer on medical matters, and has written extensively on the subjects of Attention Deficit Disorder, Bird Flu and Cohn’s Disease.

Although Crohn’s Disease is a difficult disorder, you should not keep yourself from living the best life possible because you suffer from this disorder. You should continue in your life as you would without Crohn’s, although a few more precautions may be necessary. When traveling, this will ensure a smooth and enjoyable trip. The first thing you should do, whether you are traveling abroad or close to home, is locate a doctor in the area you will be visiting. There are several organizations available to utilize in your search or you can simply ask your doctor for referrals.

If you are taking prescription medication, you should be sure to take plenty for the duration of your trip. You should also keep it with you when you travel on the plane to avoid it being lost in the heaps of luggage. Always keep your medication in its original container and a typed statement from your doctor regarding what medications you are taking and what they are for.

You will also need to get copies of all of your prescriptions, including foreign names, in case you have to refill them abroad. However, you should avoid this by carrying enough medication with you, as filling prescriptions in other counties can sometimes be difficult. A common ailment among travelers to less developed countries is known as "traveler’s diarrhea". This can be especially dangerous for sufferers of Chron's Disease and special care should be taken to avoid it from occurring. Basically, traveler’s diarrhea occurs from the ingestion of water or food that is not as stringently processed as in the United States. Steps that should be taken include being very careful about what you eat or drink; do not drink water unless you boil it; avoid drinks made from tap water, like tea or juices that may have been mixed from concentrate; use bottled water to drink and to brush your teeth with; avoid ice, ice cream, and uncooked fruits, vegetables, and meat; avoid diary products as they may not be pasteurized; and do not eat any questionable food.

If you become affected with traveler’s diarrhea, take an over the counter medication and be sure to intake plenty of fluids to avoid dehydration. Also watch for signs of a medical emergency, such as high fever or chills, which may be a sign of infection; profuse rectal bleeding; extreme abdominal pain; dizziness; or dehydration. If any of these occur, seek medical attention immediately.

-Scott

4 comments:

Stargirl said...

I stumbled upon your blog on Google while doing research about chronic Crohn's pain--I'm having my second major flare-up since being diagnosed, and I'm confused and scared! Thank you for your insight and for sharing your experiences--it's comforting to know that these are normal Crohn's symptoms, however unpleasant.

Concerned said...

Thanks again - I am also referring my 67-year-old dad to your blog because he has suffered with Crohn's for many years and had his first infusion of Remicade in late October. Now they want to do an "induction" dose by infusing him one time this week, then again two weeks later, then again four weeks after that (while also putting him on a 6-week taper down schedule on prednisone). Anyone know any good Crohn's specialists (not just good gastro docs, but specialists) in the North Carolina area?
Many thanks all :)

Anonymous said...

On Dec. 11, 2007,
"concerned" wrote to ask for chrons specialists in North Carolina. My mother has been suffering with chrons more than a year, lost over 90 pounds, and has lost all her muscle and strength from being on prednisone for most of that time. I'm trying to find out if "concerned" got an answer to his/her question. We also need to find a chrons specialist in the North Carolina area - preferably near New Bern (east coast). Please help! Thank you.

Scott said...

The top docs to me appear to be

Dr. Wendy P. Moeller, MD
137 Medical Lane
Pollocksville, North Carolina

and

Dr. Ephraim E. Nsien, MD
1714 Neuse Boulevard
New Bern, North Carolina 28560

Is the doc you are seeing not helping out enough, or do you just want a fresh opinion? Make sure you find someone willing to be aggressive. Sitting back and prescribing prednisone is old school! Best of luck

Crohn's Disease Blog